Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 299, NWS Goodland, KS

September 16, 2001Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 16, 2001, 10:46 PM MDT for Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2001, 10:46 PM MDT (04:46 UTC)
Expired
Sep 16, 2001, 11:45 PM MDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 45 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -214 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2479 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-214 m²/s²
0-3 km storm-relative helicity
-129 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

603 
WUUS53 KGLD 170446
SVRGLD
COC063-125-KSC023-181-170545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1046 PM MDT SUN SEP 16 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO
  SOUTHERN YUMA COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN CHEYENNE COUNTY IN NORTHWEST KANSAS
  NORTHWESTERN SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 1145 PM MDT(1245 AM CDT)

* AT 1046 PM MDT(1146 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHEAST OF HALE...
  OR ABOUT 16 MILES SOUTHWEST OF ST. FRANCIS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

OTHER LOCATIONS IN THIS WARNING INCLUDE...BONNY RESERVOIR...IDALIA...
JOES AND KIRK.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

$$

LAT...LON 3987 10271 3961 10275 3938 10174 3957 10172

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 7:20 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 16, 7:20 PM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT SUN SEP 16 2001

HAVE UPDATED ZONES TO REMOVE THUNDERSTORMS IN MOST LOCATIONS.
ISOLATED SHOWERS ARE STILL POSSIBLE IN THE FAR WEST WITH ISOLATED
THUNDERSTORMS POSSIBLE IN THE FAR SOUTH ZONES AS STORMS MOVE EAST
OUT OF EASTERN COLORADO.  AS THE STORMS MOVE EAST...THEY ARE MOVING
INTO A LESS FAVORABLE ENVIRONMENT AND ARE DIMINISHING.

.GLD...NONE

LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 9:39 PM MDTSevere Thunderstorm WarningGLDYuma51 min
Sep 16, 9:52 PM MDTSevere Thunderstorm WarningGLDYuma53 min
Sep 17, 12:38 AM MDTSevere Thunderstorm WarningGLDSherman, Thomas67 min
Sep 17, 2:18 AM MDTSevere Thunderstorm WarningGLDThomas42 min
Sep 17, 12:40 PM MDTSevere Thunderstorm WarningGLDThomas50 min
Sep 17, 1:46 PM MDTSevere Thunderstorm WarningGLDSheridan59 min
Sep 17, 2:40 PM MDTSevere Thunderstorm WarningGLDGove50 min
Sep 17, 3:23 PM MDTSevere Thunderstorm WarningGLDGove67 min
Sep 17, 4:44 PM MDTSevere Thunderstorm WarningGLDLogan61 min
Sep 17, 5:15 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.